Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 91, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 15, 2024, 3:56 AM CDT for Chippewa County, Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2024, 3:56 AM CDT (08:56 UTC)
- Expired
- Jul 15, 2024, 4:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
467 WUUS53 KMPX 150856 SVRMPX MNC023-073-173-150930- /O.NEW.KMPX.SV.W.0091.240715T0856Z-240715T0930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 356 AM CDT Mon Jul 15 2024 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Southeastern Lac qui Parle County in west central Minnesota... Central Chippewa County in west central Minnesota... Northeastern Yellow Medicine County in west central Minnesota... * Until 430 AM CDT. * At 356 AM CDT, a severe thunderstorm was located 6 miles north of Boyd, or 7 miles west of Montevideo, moving southeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Montevideo, Granite Falls, Maynard, Hazel Run, Montevideo Airport, and Lac Qui Parle State Park. This includes the following highways... U.S. Highway 212 between mile markers 23 and 48. U.S. Highway 59 between mile markers 99 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4493 9599 4503 9591 4491 9547 4470 9565 TIME...MOT...LOC 0856Z 297DEG 37KT 4494 9588 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ CTG
2 follow-up statements
574
WWUS53 KMPX 150902
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
402 AM CDT Mon Jul 15 2024
MNC023-073-173-150930-
/O.CON.KMPX.SV.W.0091.000000T0000Z-240715T0930Z/
Lac qui Parle MN-Chippewa MN-Yellow Medicine MN-
402 AM CDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN LAC QUI PARLE...SOUTH CENTRAL CHIPPEWA AND
NORTHEASTERN YELLOW MEDICINE COUNTIES...
At 401 AM CDT, a severe thunderstorm was located near Montevideo,
moving southeast at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Montevideo, Granite Falls, Maynard, Hazel Run, and Montevideo
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4490 9595 4501 9585 4491 9547 4470 9565
TIME...MOT...LOC 0901Z 297DEG 37KT 4491 9580
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CTG289
WWUS53 KMPX 150914
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
414 AM CDT Mon Jul 15 2024
MNC073-150924-
/O.CAN.KMPX.SV.W.0091.000000T0000Z-240715T0930Z/
Lac qui Parle MN-
414 AM CDT Mon Jul 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4486 9580 4490 9576 4490 9574 4492 9574
4496 9570 4491 9547 4471 9564
TIME...MOT...LOC 0914Z 297DEG 37KT 4485 9563
$$
MNC023-173-150930-
/O.CON.KMPX.SV.W.0091.000000T0000Z-240715T0930Z/
Chippewa MN-Yellow Medicine MN-
414 AM CDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTH CENTRAL CHIPPEWA AND NORTHEASTERN YELLOW MEDICINE
COUNTIES...
At 414 AM CDT, a severe thunderstorm was located near Granite Falls,
or 8 miles southeast of Montevideo, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montevideo, Granite Falls, and Maynard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 9580 4490 9576 4490 9574 4492 9574
4496 9570 4491 9547 4471 9564
TIME...MOT...LOC 0914Z 297DEG 37KT 4485 9563
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 AM CDT, 1 hour 11 minutes earlier. Its key messages:
- Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low.
- Cooler and drier weather remains on track for the rest of the week.
Area forecast discussion, Jul 15, 2:45 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 245 AM CDT Mon Jul 15 2024 .KEY MESSAGES... - Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low. - Cooler and drier weather remains on track for the rest of the week. && .DISCUSSION... Issued at 244 AM CDT Mon Jul 15 2024 Current mosaic radar imagery shows a cluster of thunderstorms currently over eastern ND. This activity is traveling southeast with an additional band of thunderstorms developing along a zone of frontogenesis downstream. Using the HRRR, as it seems to have the best handle on the current precip, this activity will reach western MN around 4 AM and travel through southern MN by mid-morning. The frontogenesis band of storms shouldn't be overly strong, but one or two supercells from the original cluster will follow in their wake. The most likely track of the supercells looks to be a line from MOX to BDH to MKT and the primary hazards associated with these storms will be large hail and damaging winds. To the east, garden variety thunderstorms and showers should spread across eastern MN and into western WI. Thus, expect at least a wet morning for most of the region before a dry period follows by early this afternoon. Once the rain exits, temperatures should climb into the low to mid 80s. However, another round of showers and thunderstorms is possible later this afternoon, mainly in southeastern MN and west-central WI, as a cold front sags south. CAMs and the Storm Prediction Center aren't too optimistic about severe weather with this round, but a stray damaging wind gust or large hailstone can't be ruled out. This precip will exit to our southeast by this evening. Following the cold front, a much milder air mass and strong surface high pressure will settle over the Upper Midwest. This will set us up for a very comfortable and dry stretch of weather Monday night through at least Friday. Highs Tuesday through Thursday will generally be in the 70s, as 80s don't look to make a return until next weekend. A few upper 40s could even occur in our rural areas Wednesday night, highlighting the coolness of this mid-summer air mass. Precipitation chances will remain very low until next weekend when long-range forecast models start to show weak impulses within the north-northwesterly upper-level flow passing through our region. However, the subtleness of these features combined with their spread of timing and placement between models provides low forecast confidence of precip next weekend at this time. We are likely heading into our first prolonged stretch of dry weather after today. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1213 AM CDT Mon Jul 15 2024 A cluster of thunderstorms currently over central ND will continue southeast, reaching western MN most likely after 09Z and continuing through southern MN . For AXN, RWF, STC, and MKT, have replaced PROB30s with TEMPOs to account for this scenario. To the east, less optimistic about strong convection farther away from the best lift and instability so have opted go with a multi-hour period of -SHRA this morning into the early afternoon. For EAU, some MVFR fog also looks probable prior to sunrise. Low-end VFR cigs will likely develop this afternoon as a cold frontal passage occurs with another round of thunderstorms possible in southeast MN and western WI. Have added PROB30s for -TSRA at MKT, MSP, RNH, and EAU to account for this potential. Skies should clear this evening. Southeasterly winds will turn more westerly as Monday progresses, exceeding 10 knots by the afternoon. Northwesterly winds will prevail this evening behind the cold front. KMSP...Opted to just have -SHRA from 12-16Z as greater confidence in morning thunderstorms is farther west. Added a PROB30 for this afternoon for possible -TSRA along the cold front. /OUTLOOK FOR KMSP/ TUE...VFR, Wind NW 5-15 kts. WED...VFR, Wind N 5-10 kts. THU...VFR, Wind VRB 0-5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...CTG AVIATION...CTG
Hazardous weather outlook, Jul 15, 3:11 AM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Mon Jul 15 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 160815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 AM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible this morning across western and central Minnesota. Damaging winds and large hail will the be primary threats. This afternoon an additional, but lower, chance for strong to severe thunderstorms to develop again across eastern Minnesota into western Wisconsin, Damaging wind gusts are the primary threat, followed by large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 15, 3:18 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jul 15 2024
MNZ054-056-150900-
Chippewa MN-Lac Qui Parle MN-
318 AM CDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES THROUGH 400 AM CDT...
At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 14 miles south of Ortonville, moving southeast at 45
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Dawson, Watson, Boyd, Bellingham, Cerro Gordo, Madison
Airport, and Lac Qui Parle State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 14 and 31.
U.S. Highway 75 between mile markers 105 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4508 9645 4521 9638 4504 9572 4480 9593
TIME...MOT...LOC 0818Z 297DEG 39KT 4511 9635
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:18 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 42 min |
| Jul 15, 3:28 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 32 min |
| Jul 15, 4:18 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 42 min |
| Jul 15, 4:40 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 50 min |
| Jul 15, 4:53 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville | 37 min |
| Jul 15, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 33 min |
| Jul 15, 5:44 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 46 min |
| Jul 15, 6:05 AM CDT | Special Weather Statement | MPX | Blue Earth | 40 min |
| Jul 15, 6:17 AM CDT | Special Weather Statement | MPX | Swift | 43 min |
| Jul 15, 6:30 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 30 min |
| Jul 15, 6:53 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 37 min |
| Jul 15, 7:14 AM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Renville | 31 min |
| Jul 15, 7:32 AM CDT | Special Weather Statement | MPX | Watonwan | 43 min |
| Jul 15, 7:39 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 51 min |
| Jul 15, 8:05 AM CDT | Special Weather Statement | MPX | Faribault | 40 min |
| Jul 15, 10:07 AM CDT | River Flood Warning | MPX | Redwood, Renville | 3 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.